Hail, Cherokee
- When
- August 26, 6:48 PM CST
- Where
- Cherokee County, 0.69 mi S of Turck
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.260, -94.830
Quarter size hail was reported just north of Columbus.
A storm complex interacted with a very unstable airmass over southeast Kansas. This produced severe storms with widespread winds over 60 mph over southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A storm complex interacted with a very unstable airmass over southeast Kansas. This produced severe storms with widespread winds over 60 mph over southeast Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 26, 5:55 PM CST, 53 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 655 PM CDT Mon Aug 26 2019 .SHORT TERM...(This evening through Tuesday) Issued at 326 PM CDT Mon Aug 26 2019 Very complex and challenging forecast given the current storms moving through southern Missouri at this time with model guidance remaining very poor today. An outflow boundary currently resides from Chanute, KS to Joplin to Cassville, MO with a stabilized airmass occuring north of that line. The atmosphere along and southwest of that line was very unstable with ML capes around 4000 j/kg. Satellite imagery showed that the outflow boundary was slowing down its southwest extent and beginning to intersect with a frontal boundary west of Chanute. Thunderstorms will continue for the next few hours across southern Missouri before exiting the south and east. The big question for the remainder of the evening and night is with the activity that will get going later on (after 7pm) across southeast Kansas and northeast Oklahoma as shortwave energy moves in. This activity will likely develop and move east, likely remaining the strongest near and south of the outflow boundary/recovering airmass region. Large hail to the size of golf balls will still be possible, however this looks to be confined to extreme southeast Kansas and far southwest Missouri, locations further northeast will likely see smaller hail sizes. As far as winds go, damaging winds in excess of 60-70mph will be possible even a little further north of the outflow boundary. Cant rule out an isolated tornado, especially if any cells have boundary interaction. Timing/Locations: Storms will likely regenerate to our west after 7pm and move into southeast Kansas by 7-9pm with storms moving through southern Missouri, mainly along and south of a Ft Scott Kansas, to Bolivar, Mo to Eminence, Mo line. in the 9pm-1am timeframe. Locations further north of this line may see very little additional convection or severe potential. Conditions on Tuesday look much calmer and quieter with highs in the upper 70s to near 80 with northerly flow at 850mb. .LONG TERM...(Tuesday Night through Monday) Issued at 326 PM CDT Mon Aug 26 2019 Surface high pressure will slide over head mid week, providing cooler and drier conditions across the area. Zonal flow returns by the end of the week into the weekend with precip chances increasing across the area. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 639 PM CDT Mon Aug 26 2019 The Ozarks had a storm system move through earlier today. Behind the earlier system flight conditions improved to VFR with only some high cirrus clouds over the area. A cold front will move through the region this evening and into the early morning hours. Along the front showers and storms will bring MVFR to IFR ceilings and visibilities with heavy rainfall. Winds will s=shift from southerly to northerly behind the front with low IFR stratus lingering across the region through early Tuesday afternoon. Skies will then clear from west to east by the afternoon and into Tuesday evening. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Burchfield LONG TERM...Burchfield AVIATION...Hatch
Hazardous Weather Outlook National Weather Service Springfield MO 440 PM CDT Mon Aug 26 2019 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-272145- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 440 PM CDT Mon Aug 26 2019 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Significant thunderstorm wind damage risk. Limited flooding risk. Significant lightning risk. Elevated excessive heat risk. DISCUSSION... Additional strong to severe storms will develop later this evening across southeast Kansas as a front moves in. Large hail to the size of golf balls, damaging winds in excess of 70 mph, and a few tornadoes are possible as these storms develop and move into the area. The greatest risk for severe weather will occur southwest of a Nevada to Springfield to Branson line however some severe storms are still possible north of this line. Expected timing for this additional round of severe thunderstorms is between 6pm this evening and 1am tonight from west to east across the area. Although storms will move through quickly, very heavy rainfall rates are possible that may lead to localized flash flooding. Heat index values will remain near 100 degrees over western Missouri and extreme southeast Kansas this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Shower and thunderstorm chances increase by late week and the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in the next six hours for locations along and south of a Nevada to Springfield to Branson line. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Burchfield
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
539 PM CDT MON AUG 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 2 ENE REEDS SPRING 36.77N 93.34W
08/26/2019 STONE MO EMERGENCY MNGR
A POWER LINE AND MULTIPLE TREES DOWN ON
KEYSTONE ROAD NEAR HIGHWAY 160. TIME
ESTIMATED FROM RADAR.
&&
CKRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CDT MON AUG 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL WAYNESVILLE 37.83N 92.20W
08/26/2019 E0.70 INCH PULASKI MO PUBLIC
DIME SIZE HAIL IN WAYNESVILLE.
&&
CKRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 PM CDT MON AUG 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 3 NNW BILLINGS 37.11N 93.58W
08/26/2019 GREENE MO PUBLIC
DELAYED REPORT OF SEVERAL TREES UPROOTED
NORTHWEST OF BILLINGS. TIME ESTIMATED FROM
RADAR.
&&
KPPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
653 PM CDT MON AUG 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL WAYNESVILLE 37.83N 92.20W
08/26/2019 E0.70 INCH PULASKI MO PUBLIC
DIME SIZE HAIL IN WAYNESVILLE.
0218 PM TSTM WND DMG 2 E GREENFIELD 37.42N 93.80W
08/26/2019 DADE MO PUBLIC
PICTURE OF A TREE DOWNED ONTO A DRIVEWAY
EAST OF GREENFIELD. TIME ESTIMATED FROM
RADAR.
0220 PM TSTM WND DMG 2 E SAINT ROBERT 37.83N 92.14W
08/26/2019 PULASKI MO PUBLIC
DOWNED TREES AND DAMAGE TO A ROOF IN ST.
ROBERT. NUMEROUS POWER OUTAGES. TIME
ESTIMATED FROM RADAR.
0222 PM TSTM WND GST 2 NNE FORT LEONARD WOOD 37.74N 92.14W
08/26/2019 M53 MPH PULASKI MO AWOS
FORT LEONARD WOOD AIRPORT.
0225 PM TSTM WND GST 1 NW CROCKER 37.97N 92.27W
08/26/2019 M60 MPH PULASKI MO PUBLIC
LARGE LIMB DOWN IN BACK YARD.
0225 PM TSTM WND DMG EVERTON 37.34N 93.71W
08/26/2019 DADE MO PUBLIC
MULTIPLE TREES DOWN AND LEANING POWER LINES.
THE BACK OF AN OUTBUILDING WAS ALSO BLOWN
OUT. DAMAGE IS LAYING IN THE SAME DIRECTION.
TIME ESTIMATED FROM RADAR.
0229 PM TSTM WND DMG 5 NE FORT LEONARD WOOD 37.77N 92.11W
08/26/2019 PULASKI MO PUBLIC
1 INCH TREE LIMBS BROKEN; SHINGLES BLOWN
OFF.
0230 PM TSTM WND DMG 3 WSW SWEDEBORG 37.90N 92.38W
08/26/2019 PULASKI MO PUBLIC
TREES WERE DOWN BLOCKING HIGHWAY 133 BETWEEN
SWEDEBORG AND RICHLAND IN NORTHERN PULASKI
COUNTY, MO.
0230 PM TSTM WND GST 1 NNW VICHY 38.13N 91.77W
08/26/2019 M54 MPH MARIES MO ASOS
FROM THE ASOS AT VICHY/ROLLA AIRPORT. SQUALL
REPORTED.
0234 PM TSTM WND DMG ROLLA 37.95N 91.77W
08/26/2019 PHELPS MO LAW ENFORCEMENT
TREE ON RESIDENCE IN ROLLA ON FAULKNER. NO
INJURIES REPORTED. TREES ALSO DOWN IN AREA
OF PHELPS HEALTH HOSPITAL IN ROLLA. TIME
BASED ON RADAR.
0234 PM TSTM WND GST EVERTON 37.34N 93.70W
08/26/2019 E50 MPH DADE MO EMERGENCY MNGR
40-50 MPH, SMALL LIMBS DOWN SOUTH OF
EVERTON.
0238 PM TSTM WND GST 4 SSW ASH GROVE 37.27N 93.63W
08/26/2019 E60 MPH LAWRENCE MO PUBLIC
5 MILES NORTH OF HALLTOWN NE LAWRENCE COUNTY
WIND SPEED ESTIMATED 60 MILES PER HOUR. 1 TO
2 INCH BRANCHES DOWN.
0245 PM TSTM WND DMG MILLER 37.22N 93.84W
08/26/2019 LAWRENCE MO PUBLIC
TREE DOWN MILLER MO AROUND 2:45 PM.
0252 PM TSTM WND DMG 1 NW AURORA 36.98N 93.73W
08/26/2019 LAWRENCE MO PUBLIC
PICTURES OF MULTIPLE TREES DOWNED OFF OF
HIGH STREET AND ELLIOT AVE IN NORTHERN
AURORA.
0255 PM HAIL BILLINGS 37.07N 93.55W
08/26/2019 E1.00 INCH CHRISTIAN MO STORM CHASER
ALSO LIMBS BLOWN DOWN.
0256 PM TSTM WND DMG 2 W HALLTOWN 37.19N 93.66W
08/26/2019 LAWRENCE MO NWS EMPLOYEE
NUMEROUS TREES BROKEN, UPROOTED AND SNAPPED
IN HALF OFF OF HIGHWAY 96 NEAR THE
INTERSTATE 44 EXIT IN HALLTOWN. TIME
ESTIMATED FROM RADAR.
0300 PM TSTM WND DMG 1 SSW HALLTOWN 37.18N 93.63W
08/26/2019 LAWRENCE MO PUBLIC
TREE DOWN AND ROOF DAMAGE.
0300 PM TSTM WND DMG 3 NNW BILLINGS 37.11N 93.58W
08/26/2019 GREENE MO PUBLIC
DELAYED REPORT OF SEVERAL TREES UPROOTED
NORTHWEST OF BILLINGS. TIME ESTIMATED FROM
RADAR.
0309 PM HAIL REPUBLIC 37.12N 93.48W
08/26/2019 U0.50 INCH GREENE MO PUBLIC
HALF-INCH (0.50 IN.).
0320 PM TSTM WND DMG 4 SSE BOAZ 36.96N 93.38W
08/26/2019 STONE MO NWS EMPLOYEE
JUST LOST A LIMB OUT OF A POST OAK TREE IN
MY FRONT YARD. PROBABLY 3 TO 4 INCHES IN
WIDTH. RAIN IS SIDEWAYS.
0340 PM TSTM WND DMG 3 SSE PONCE DE LEON 36.83N 93.34W
08/26/2019 CHRISTIAN MO EMERGENCY MNGR
HEAVY DAMAGE TO SEVERAL METAL OUTBUILDINGS
NEAR HIGHWAY 160. TIME ESTIMATED FROM RADAR.
0343 PM TSTM WND DMG 4 SW CHESTNUTRIDGE 36.81N 93.31W
08/26/2019 STONE MO EMERGENCY MNGR
MULTIPLE TREES AND 2 POWERLINES DOWNED OFF
OF RENO SPRINGS ROAD. TIME ESTIMATED FROM
RADAR.
0345 PM TSTM WND DMG 2 ENE REEDS SPRING 36.77N 93.34W
08/26/2019 STONE MO EMERGENCY MNGR
A POWER LINE AND MULTIPLE TREES DOWN ON
KEYSTONE ROAD NEAR HIGHWAY 160. TIME
ESTIMATED FROM RADAR.
0410 PM HAIL FORSYTH 36.68N 93.11W
08/26/2019 E0.50 INCH TANEY MO PUBLIC
HALF INCH HAIL REPORT IN FORSYTH. TIME
ESTIMATED FROM RADAR.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
715 PM CDT MON AUG 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG 5 E REEDS SPRING 36.74N 93.29W
08/26/2019 TANEY MO PUBLIC
PUBLIC REPORT RELAYED BY MEDIA PARTNER OF A
TREE INTO A HOME NEAR BRANSON OFF HIGHWAY
160 AND HIGHWAY 248.
&&
KPSpecial Weather Statement National Weather Service Springfield MO 747 PM CDT Mon Aug 26 2019 MOZ079>081-270130- Dallas MO-Polk MO-Laclede MO- 747 PM CDT Mon Aug 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALLAS...NORTHWESTERN LACLEDE AND EAST CENTRAL POLK COUNTIES UNTIL 830 PM CDT... At 747 PM CDT, Doppler radar was tracking a strong thunderstorm near Buffalo, moving east at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bennett Spring State Park... Buffalo... Halfway... Bennett Springs... Louisburg... Windyville... Plad... Goodson... Long Lane... Pumpkin Center... This includes Interstate 44 between mile markers 122 and 123. LAT...LON 3757 9321 3771 9327 3788 9278 3762 9268 TIME...MOT...LOC 0047Z 254DEG 28KT 3765 9315 Rothstein
The Springfield radar (KSGF), 127 km away, was scanning. The volume nearest the first event began at 00:45 UTC.
4 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Quarter size hail was reported just north of Columbus.
A National Weather Service storm survey found evidence of 75 mph straight line winds causing some tree damage and minor structure damage west southwest of Columbus.
Half dollar sized hail was reported by law enforcement.
Winds gusting to 60 MPH were reported by law enforcement.
Quarter sized hail was reported.
Golf ball sized hail was reported near Riverton. The report was relayed via social media.
Report of flooding was received via MPing across portions of eastern Baxter Springs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849965, 849970, 849966, 849971, 849967, 849968, 849969.